WASHINGTON — The Food and Drug Administration warned physicians Friday that three patients receiving intravenous feedings have died recently due to a lack of Vitamin B1, and the agency urged doctors to make sure such liquid diets are supplemented with the essential vitamin.
A multivitamin preparation usually added to intravenous feedings is in short supply because a Chicago manufacturer, Lyphomed Inc., had to cut production after the FDA ordered a recall in July of some of the company's product.
FDA spokesman Bill Grigg said because of the shortage the agency was concerned that patients receiving IV feedings would not receive Vitamin B1, or thiamine, which is essential to the body.
"Potentially fatal thiamine deficiencies could result because thiamine is consumed at a high rate in patients receiving intravenous feedings of glucose sugar," the FDA announcement said.
The announcement came after the American Society for Parenteral and Enteral Nutrition, an organization of experts in IV feedings, warned its 5,000 members that three patients receiving IV feedings have died in recent weeks as a result of thiamine deficiency.
Vitamin B1 is essential for functioning of the cardiovascular and nervous system. A deficiency results in a disease called beriberi, and severe cases can lead to heart failure and death.